Algoma Public Health is warning anyone who uses street drugs to take extra precautions at this time as there has been a rise in suspected opioid poisonings. Algoma Public Health is also asking all members of the community to continue their support for residents at risk of opioid poisonings and their loved ones.
“Every week across Algoma we monitor suspected opioid poisonings, confirmed opioid poisonings and EMS responses to opioid poisoning events using 3 separate databases. We consider an alert to be triggered when we see counts above a certain limit that is calculated based on the previous 12 weeks of data,” says Jordan Robson, Epidemiologist at Algoma Public Health.
“For the week of April 29th to May 5th, we observed counts above the upper limit values for all three databases, primarily in Sault Ste. Marie. This means more than 17 suspected opioid poisoning visits to the emergency department, more than 8 confirmed opioid poisoning visits to the emergency department, and more than 7 opioid poisoning related EMS calls”.
Street drugs can be mixed with dangerous substances, like fentanyl, that can cause an opioid poisoning. You may not be able to taste, smell or see it.
An opioid poisoning occurs when a person uses more of a substance, or a combination of substances, than their body can handle. Opioid poisonings can be fatal.
“Opioid poisoning does not discriminate,” says Allison McFarlane, public health nurse at Algoma Public Health and co-chair of the Sault Ste. Marie and Area Drug Strategy Committee, “and neither should we when it comes to getting people the health services and help they need. Anyone who uses drugs should carry naloxone and make sure they always have someone with them when they use. And all of us can help by learning more about the issue and knowing how to connect someone to support services if a friend or loved one reaches out.“
“The Sault Ste. Marie and Area Drug Strategy Committee is committed to working with local organizations and service providers to reduce the harms associated with opioid use, and to ensure that the community is informed about ways that they can help support each other. Anyone wishing to learn more can visit the Drug Strategy Facebook page or contact Charles Shamess ([email protected]), the Drug Strategy Coordinator,” says McFarlane.
Other ways to save a life include:
Reaching out for help
- Call 911 if you suspect an overdose.
- Reach out to friends and allies in the community who are ready to help.
- Learn more about this community issue and be ready to connect a loved one to health and social services if they are ready for help.
- Get a free naloxone kit from Algoma Public Health by calling 705-942-4646 or 1-866-892-0172. You can also get a naloxone kit at participating pharmacies or community organizations
- Avoid mixing drugs, including prescribed, over-the-counter and illegal drugs.
- Avoid drinking alcohol while using other drugs.
- If you have not used in a while, start with a lower dose. Your tolerance may be lower.
Latest posts by Brenda Grundt (see all)
- Firefighter Craig Spooner Awarded 20 year Exemplary Service Medal - September 17, 2019
- Corporate Planning Meeting & Regular Council – September 17 - September 17, 2019
- Tuesday Morning News – September 17 - September 17, 2019